Texas, 2023

High Wind in Texas, June 27, 2023

June 27, 2023 · NWS LUB · 1 event in 1 county or zone

Very hot and dry conditions developed on the afternoon of the 27th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the extreme southwestern Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot and dry conditions developed on the afternoon of the 27th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the extreme southwestern Texas Panhandle. Due to the very dry near surface conditions, one of these virga showers produced a severe wind gust at Friona (Parmer County). A Texas Tech University West Texas mesonet site near Friona measured a severe wind gust of 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 27, 1:50 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 1:50 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
250 PM CDT Tue Jun 27 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 239 PM CDT Tue Jun 27 2023

Temperatures are heating up as expected this afternoon, with 2 pm
readings from the West Texas Mesonet generally in the 100-107 degree
range on the Caprock, with upper 90s to about 107 as well in the
Rolling Plains. A Heat Advisory is in effect through 9 pm this
evening as temperatures peak around 105 to 112 in what could be the
warmest day of the year for many...so far.

South-southwest breezes continue thanks to a seasonally tight
pressure gradient across the area between a upper ridge over east
Texas and a large trough across the Great Basin and Desert
Southwest. A shortwave trough passing out of the srn Rockies into
the southern Highs Plains should support some vigorous convective
activity this evening along a front in southern KS and possibly into
the nrn OK Panhandle, remaining well north of our area.

The low-level jet really kicks in tonight and is forecast to be
upward of 50-55 kts. The LLJ, along with the very warm temperatures,
are expected to maintain breezy conditions most of the night, in
fact we could see some sporadic strong wind gusts to 40 mph or so as
the LLJ occasionally mixed down...especially along the Caprock
Escarpment. Low temperatures tonight should be quite mild, staying
in the 70s for most, and some minimums at 80 or higher are possible
across the Rolling Plains.

Wednesday, the upper ridge does move a bit farther east, away from
the forecast area, which should bring about just a slight bit of
cooling. Highs will still be well above average, topping out mainly
in the 100 to 110 range, which should trigger another Heat Advisory
issuance for most of the area. The pressure gradient will remain
with us, so expect another day of stiff south to southwest
breezes.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 239 PM CDT Tue Jun 27 2023

Cooler temperatures and increasing rain/thunder chances highlight
the extended forecast from late week into the weekend.

The approach and passage of mid-upper level troughing currently
located across the western CONUS will be the primary driver of the
changes late week into this weekend. As the trough approaches and
heights/thicknesses decrease, temperatures will trend downward.
Temperatures on Thursday afternoon should be low enough that heat
highlights will not be needed, but it will still be hot as highs
range from 96 to 102 degrees on the Caprock to near 105 degrees in
the Rolling Plains. There may be an outside shot of a high-based
thunderstorm clipping our far northwest zones Thursday evening,
though the better shot will remain out in central and eastern New
Mexico.

However, thunderstorm chances will improve locally Friday afternoon
and evening as increasing low-level moisture interacts with lift and
a subtropical tap of mid-level moisture associated with the
approaching trough. Convection will likely develop in the vicinity
of a surface trough and tightening dryline somewhere near that TX/NM
line Friday afternoon, then propagate eastward through the evening
hours. Decent instability (CAPE ~1500 J/kg) and wind shear (0-6 km
bulk shear ~40 knots) could support a few strong/severe cells, while
a noted uptick in PWATs (1.3+ inches) will support locally heavy
rain. Temperatures will edge downward again with highs mostly in the
90s, though a few lower triple digits will likely still occur off
the Caprock. A weak front/outflow is then progged to settle across
the region, perhaps bisecting the CWA, on Saturday. This front will
provide even cooler temperatures, with highs near to a few degrees
below average. The frontal boundary and lingering weakness aloft
will also provide a focus for additional convection Saturday
afternoon and evening. Although deep layer shear will be down from
Friday, enough may remain that when coupled with modest instability
a few strong/severe cores may develop.

Thereafter, details become a bit less clear regarding storm chances.
If an outflow/frontal boundary remains nearby, it could be the focus
for more storms Sunday afternoon/evening, while a brief period of
weak northwest flow aloft could raise the risk of overnight
convection Sunday night, favoring our northern/northwestern zones.
Some weakness aloft is progged to linger overhead into early next
week, and this will keep at least occasional low thunder chances in
the picture while temperatures linger close to average values.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Tue Jun 27 2023

VFR conditions will persist at all three terminals for the next 24
hours. Surface winds are expected to be breezy, generally
sustained at 15 to 20 kts, with stronger gusts, through the
afternoon and into the evening as well. Due to the very hot
temperatures this afternoon, checking density altitudes is
advised. Tonight, a strong low-level jet will develop out of the
south to southwest, about 50 kts centered around 4k ft AGL, which
will result in some wind shear during takeoffs and landings. We
have added a LLWS group to KCDS terminal but have excluded mention
at KLBB and KPVW as surface winds are expected to remain up.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ024>044.

&&

SHORT TERM...33
LONG TERM....23
AVIATION...33
Hazardous weather outlook, Jun 27, 2:06 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
306 PM CDT Tue Jun 27 2023

TXZ021>044-282015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
306 PM CDT Tue Jun 27 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect for all of the South Plains, Rolling
Plains and the far southeast Texas Panhandle until 9 pm. High
temperatures of 105 to 109 degrees are likely on the Caprock with
values around 110 degrees farther east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures are forecast to reach Heat Advisory criteria once
again on Wednesday afternoon for portions of the southern South and
Rolling Plains.

Thunderstorm chances will increase Friday afternoon and evening, with
storm chances continuing, off and on, into early next week. A few of
these storms could be strong to severe and produce locally heavy
rain.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Parmer

When
June 27, 5:11 PM CST to 5:12 PM CST
Where
Parmer forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098292.